Background: Some clinical studies have demonstrated that the proton pump inhibitor (PPI) could decrease clopidogrel platelet response and increase major adverse cardiovascular events (MACE) in white or black subjects. However, that remains to be determined in Chinese patients. In this study, we sought to determine whether there could be an increased risk for developing MACE after concomitant use of dual antiplatelet therapy (DAT) and a PPI in Chinese patients treated with percutaneous coronary intervention (PCI) and stenting.
Methods: This study was a 5-year, single-center, retrospective cohort analysis of eligible patients (n = 6188) who received DAT and a PPI concomitantly (defined as PPI users) before discharge and/or 12-month follow-up after discharge as compared with those who received DAT alone (also defined as non-PPI users, n = 1465). The incidence of recurrent MACE, such as myocardial infarction (MI), definite stent thromboses (ST), or cardiovascular death, was compared between the PPI users and non-users.
Results: PPI users had a significantly higher incidence of the MACE than non-users (13.9% vs. 10.6%; adjusted HR: 1.33; 95% CI: 1.12 - 1.57, P = 0.007). Stratified analysis revealed that concurrent use of DAT and a PPI was associated with a significantly increased risk for developing ST compared with DAT alone (1% vs. 0.4%; adjusted HR: 2.66, 95% CI: 1.16 - 5.87, P = 0.012). However, there were no significant differences in the risk of MI, cardiovascular death and other adverse events, regardless of combination of clopidogrel and a PPI.
Conclusions: The study further suggests that concomitant use of DAT and a PPI may be associated with an increased risk for developing MACE, in particular definite ST, in Chinese PCI patients after discharge as compared with use of DAT alone.